Michigan, 2020

Lakeshore Flood in Michigan, February 5 to 6, 2020

February 5 to 6, 2020 · NWS DTX · 1 event in 1 county or zone

Northeast winds of 20 to 30 mph over western Lake Erie and high water levels and waves caused lakeshore flooding and erosion along the Monroe Shoreline. The water level at Toledo peaked at 72 inches near midnight on February 5th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Northeast winds of 20 to 30 mph over western Lake Erie and high water levels and waves caused lakeshore flooding and erosion along the Monroe Shoreline. The water level at Toledo peaked at 72 inches near midnight on February 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 5, 6:57 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 5, 6:57 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
657 PM EST Wed Feb 5 2020

.AVIATION...

A band of snow crossed the Indiana/Michigan border around 21Z/5PM
and is just beginning in the PTK to DTW area at press time. It
brings a trend into IFR while filling in quickly with intervals of
LIFR visibility while the band remains at peak intensity during the
mid to late evening. A punch of mid level dry air moves in shortly
after midnight which reduces the intensity of snow and/or converts
it to freezing drizzle. Visibility improvement is then expected
while ceiling remains firmly MVFR through sunrise Thursday. The MBS
area is favored for persistence of light snow during the morning
into Thursday afternoon with some southward expansion toward DTW
likely. At this point, the snow combines with stratus to maintain
MVFR into Wednesday evening.

For DTW... Snow begins and quickly increases intensity during early
to mid evening. This brings IFR/LIFR visibility at or shortly after
forecast issuance with the first inch of accumulation likely by
about 03Z/10PM. The event peak lasts until about 06Z and then
diminishes to light snow and/or light freezing drizzle through the
late night. MVFR ceiling is expected to hold firm through Thursday
morning.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less tonight through Thursday.

* High for precipitation type as snow this evening into the late
  night then moderate for light snow and low for mixed freezing
  drizzle late tonight.

&&

.PREV DISCUSSION...
Issued at 347 PM EST Wed Feb 5 2020

DISCUSSION...

Radar echoes are expanding in coverage over Illinois and northwest
Indiana in response to strengthening isentropic ascent and a
transient period of enhanced right entrance forcing which has been
particularly effective in allowing snowfall to accelerate eastward
early this afternoon. Increasingly organized radar presentation is
accompanied by an expanding coverage of 1/2SM vsbys over west-
central IL at press time.

This activity will continue to expand eastward in response to
eastward migration of the upper jet axis over the northern Great
Lakes and will likely reach Washtenaw/Lenawee Counties around 00z, a
bit earlier than anticipated. This will add a premium of a few
tenths of an inch to the forecast south of M-59, particularly given
that the column will still be on the colder side early which will
greatly limit riming potential and serve to initially enhance ratios.

The 00z to 06z period will be characterized by deepening ascent in
the 282-314k layer with a considerable system relative addition to
the overall vertical motion field courtesy of the flatter/faster-
moving nature of the wave. Meteorological reasoning remains in tact,
for the most part, as the the more impactful portion of this event
is forecast to occur in response to the moisture-laden (4+g/kg) H85-
H7 airmass riding up resident isentropes. Much like yesterday, model
cross-sections continue to indicate very low stability within the
overrunning airmass with some pockets of potential instability also
evident. The chief concern noted yesterday was the potential for any
higher intensity snowfall/shallow convection to organize which would
in turn warrant an uptick in forecast snow totals. The consensus
among the 12z ECMWF/18z NAM/and recent HRRR runs has been that, to
varying degrees, sufficient convergence will in fact exist along the
850mb front to sustain heavier snow rates for several hours. Also
worth noting that modest overlake instability within northeast flow
over Lake Huron may help take the edge off the tight snow gradient
north of I-69 by assisting boundary layer saturation there. With
this in mind, took a blended approach of the preferred guidance
resulting in a band of greater QPF placed across the Ann
Arbor/Detroit areas and and a northward expansion to the light snow
area. Precip may end as fzdz which will have little or no impact
falling into existing snowpack.

Finally, snow ratios will generally diminish during the event.
First, they will diminish as a result of the aforementioned mid-
level warm advection introducing a considerable -5C to 0C mid-level
riming layer. Secondly, they will quickly crater after the event
peak (after about ~06z) as a result of the highly elevated nature of
the DGZ above 12kft AGL. This will be the first layer to get scoured
out as the dry slot surges into the the area. Deep saturation and
strong lift with pockets of enhanced vertical motion during the
event peak will therefore be countered to some extent by the
aforementioned tendency for riming. As a result, expect a transition
from higher ratio snow / 14:1 / at onset to something closer to 10-
12:1 within the heaviest snow, and then rapidly falling well below
10:1 thereafter. Overall, the event ceiling of around 3 inches
remains in tact. Primary forecast adjustment was to raise the floor
from 1" to 2" south of M-59 and shift timing forward a bit. Advisory
in effect from 8pm - 4am, though the meaningful portion of the event
is expected to occur almost entirely in the 8pm to midnight window.

Will continue to advertise Thursday into Thursday night as a grind
of low intensity snowfall first owing to the approach of the upper
trough axis on Thursday afternoon and then a potential glancing shot
from the expansive deformation zone extending westward from a
developing East Coast cyclone. Certainly plausible to nickle & dime
our way to another inch or even two during this period. Guidance
suggests temps remain firmly in the 1 sigma range for the next 7
days.

MARINE...

A low pressure system will track up the Ohio Valley this evening and
tonight, increasing the northeasterly gradient over the region.
Winds will increase to 15 to 20 kt with gusts to 25 kt tonight into
Thursday morning. Wave action /2 to 4 ft/ is currently expected to
stay just below criteria for Small Craft Advisories through much of
Thursday, but will be monitoring the nearshore marine zones along
the eastern Thumb as there will be potential for issuance in this
region by Thursday evening. Light to moderate snow is expected this
evening and tonight for southern/central Lake Huron, Lake St. Clair,
and western Lake Erie as the low passes just to the south. Winds
remain out of the north/northeast into Friday as a series of low
pressure waves take a similar track up the Ohio Valley, with waves
again building over the southern portion of Lake Huron. Diffuse high
pressure then takes over for late Friday into Saturday, reducing
winds and waves. Scattered snow showers remain in the forecast
through early Saturday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...Winter Weather Advisory until 4 AM EST Thursday for MIZ068>070-075-
     076-082-083.

     Lakeshore Flood Advisory until 7 AM EST Thursday for MIZ083.

Lake Huron...NONE.

Lake St Clair...NONE.

Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...JVC
MARINE.......TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Feb 5, 4:01 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 PM EST Wed Feb 5 2020

MIZ055-060>063-062115-
Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
401 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Light snow accumulation of 1 to 2 inches will be possible tonight,
mainly between 8 PM and 1 AM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ083-062115-
Monroe-
401 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect. Reference the latest forecast
for detail.

A lakeshore flood advisory is in effect. Reference the latest
lakeshore hazard message for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053-054-062115-
Midland-Bay-Huron-Saginaw-Tuscola-
401 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-062115-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ068>070-075-076-082-062115-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
401 PM EST Wed Feb 5 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect. Reference the latest forecast
for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, Feb 5, 6:25 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
625 PM EST Wed Feb 5 2020

MIZ068>070-075-076-082-083-060230-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor,
Detroit, Adrian, and Monroe
625 PM EST Wed Feb 5 2020

...SNOW DEVELOPING RAPIDLY ACROSS THE REGION THROUGH EARLY
EVENING...

WEATHER...

 * Snow increases coverage during the early evening and then
   becomes more intense after 8 PM. A Winter Weather Advisory
   remains in effect from 8 PM through 4 AM tonight.

 * The first inch of accumulation is expected by about 10 PM and
   bands of heavier snow will continue past midnight.

IMPACTS...

 * Accumulating snow will lead to slippery conditions on untreated
   roads particularly on bridges, exit ramps, and overpasses.

 * Expect limited visibility for motorists through the evening.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Motorists are urged to use caution and account for hazardous
   driving conditions by slowing down and allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Monroe

When
February 5, 8:00 PM EST to February 6, 1:00 AM EST
Where
Monroe forecast zone
Reported by
Emergency Manager
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872225.